Confused patient

  1. 0 Tell me what kind of intervention or words have helped and what your situation has looked like with a confused patient that absolutely refuses to give up control of his/her meds. Tomorrow when I visit I will count his meds and see if he is taking them correctly. Family just now called and said that they *think* patient is taking his decadron 4mg 2-3 times a day when it is ordered to take daily. I"m sure he is taking it more because of pain control. We decreased the decadron and increased alprazolam because he has been manic. Working 18 hours a day out in the machine shed, mowing the yard etc. Family has their hands FULL! He is on morphine ER 60 mg BID. And then breakthrough morphine IR 1-2 tabs Q4 hours. When I visit he always declines the need to increase his meds and says that his pain is mild.

    I will talk to the supervisor, but do you advise me to go in and say "this is how its gonna be" ask him if he trusts my and his doctor's judgement? I could see him getting absolutely irate about this and even combative. He is so terribly independent!! The family has hired 24 hour caregivers for him.

    I have offered and pleaded and begged to fill his med boxes weekly for him. He refuses to give up control I believe because he messes around with them. Maybe we could discontinue everything except for comfort and anxiety meds?

    Tell me your experiences!!!
  2. Visit  Vtachy1 profile page

    About Vtachy1

    Vtachy1 has '25' year(s) of experience and specializes in 'BNAT instructor, ICU, Hospice,triage'. From 'Illinois'; 43 Years Old; Joined Dec '08; Posts: 397; Likes: 231.

    15 Comments so far...

  3. Visit  Whispera profile page
    0
    If he has 24 hour caregivers, can't they control the med boxes and not let him have the meds until the times for which they're prescribed? Might he be experiencing side effects of the decadron that are making him "manic"? What good would it do to take away all meds but comfort...wouldn't he take those as he chose too?

    How about a longer=lasting benzo than xanax?
  4. Visit  SuesquatchRN profile page
    1
    Maybe Haldol is worth discussing with the MD.
    tewdles likes this.
  5. Visit  Vtachy1 profile page
    0
    What Would do you think if I suggest risperdal?
  6. Visit  Vtachy1 profile page
    0
    Quote from Whispera
    If he has 24 hour caregivers, can't they control the med boxes and not let him have the meds until the times for which they're prescribed? Might he be experiencing side effects of the decadron that are making him "manic"? What good would it do to take away all meds but comfort...wouldn't he take those as he chose too?

    How about a longer=lasting benzo than xanax?

    I'm thinking now that he must be wanting control of his meds because he is "adjusting" them. As he did confess to me last week, you can't "adjust the decadron! Its not PRN med that can be increased or decreased at every whim.

    I think he will get very angry but we may have to have the caregivers take control of his meds and have me start prefilling his med boxes although he has totally refused this in the past!
  7. Visit  ErinS profile page
    0
    I have said to patients 'We have a policy that I assist you in filling your pill boxes', or have just asked to sit with them while they fill them, or have them sit with me while I do it. As soon as someone is confused I start to d/c meds. Anything not absolutely necessary to his comfort. Also this is a time we might talk about a switch to a fentanyl patch for pain instead of pills. Good luck!
  8. Visit  SuesquatchRN profile page
    2
    Risperdal or Haldol. Either will help although Haldol seems to have a more immediate effect on agitation/mania.
    tewdles and Vtachy1 like this.
  9. Visit  Vtachy1 profile page
    0
    Quote from ErinS
    I have said to patients 'We have a policy that I assist you in filling your pill boxes', or have just asked to sit with them while they fill them, or have them sit with me while I do it. As soon as someone is confused I start to d/c meds. Anything not absolutely necessary to his comfort. Also this is a time we might talk about a switch to a fentanyl patch for pain instead of pills. Good luck!

    I have thought of this although his mom had a horrible experience with the fentanyl patch. But its worth a try maybe. If I can somehow convince him.
  10. Visit  SuesquatchRN profile page
    0
    Fentanyl is extremely expensive and pain doesn't sound like his issue, anyway. Control does.
  11. Visit  Whispera profile page
    0
    Haldol is immediately effective and has the potential for some bad side effects that are very uncomfortable. Risperdal or another antipsychotic are less prone to such side effects. However, he's not psychotic, is he?
  12. Visit  mschelee profile page
    1
    Risperdal is not generally covered by hospice. Haldol is, with less side effects. I had a pt like this, I delivered meds weekly, I filled the pill box, and I had to explain that if he ran out before the week was over, I wouldnt be a le to refill ( the scheduled meds)
    Vtachy1 likes this.
  13. Visit  SuesquatchRN profile page
    2
    We cover risperidone and haldol, also the more expensive ones such as Seroquel and the bank-breaker Zyprexa. Haldol just works quickly and efficiently.
    Vtachy1 and tewdles like this.
  14. Visit  curiousauntie profile page
    3
    Risperdal is not generally covered by hospice. Haldol is, with less side effects.

    Actually, Risperdal is covered, but it is the one with less side effects, especially if you need to use it long term. Haldol works best for short times as it works faster, but the chances of nasty effects from it increase with the length of time used.

    I had a patient who went bat-crap crazy from decadron. It had worked well for about 3 weeks, decreasing pain to a "0" and stimulating her appetite and for the first time since she had developed agranular necrosis of the jaw and sinus from chemo she was able to actually taste the food. In the span of a weekend, she went from a very nice mild mannered lady to a screaming, stripping casino freak! And the first sign was when she shaved her head, ran out of the house with no pants on yelling at her son that he MUST take her to the casinos in AC! All on 4 mg a day (and no, she had NO history of any psych issues) We used haldol and lorazepam for this lady until the decadron wore off. She never did go all the way back to "normal", and died about a month after the manic episode.

    So I am wondering if your patients "manic" behavior is due to self medication with decadron as maybe he realized that is what is making him feel so "good", so if one is good, 3 are better?
    tewdles, SuesquatchRN, and Vtachy1 like this.


Nursing Jobs in every specialty and state. Visit today and find your dream job.

A Big Thank You To Our Sponsors
Top
close
close